Try it
ENT · Larynx and airway: polytef granuloma
Sample itemThree years after vocal fold injection for paralysis, a patient has worsening hoarseness and a firm mass at the injection site that is not malignant on biopsy. Which material was most likely injected?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Polytef (Teflon)
Polytef injection provokes a foreign-body granulomatous reaction years later, giving a mass and worsening voice. It has been replaced by materials such as fat, hyaluronic acid and calcium hydroxylapatite.
Option by option
A. Autologous fat
Autologous fat is non-reactive though it may partly resorb.
B. Absorbable gelatin sponge
Gelatin sponge is absorbed within weeks to months.
C. Hyaluronic acid gel
Hyaluronic acid is resorbed and rarely causes a late mass.
D. Polytef (Teflon) (correct)
Correct. Late foreign-body granuloma is the known complication of Teflon injection.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…